Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 48, NWS Birmingham, AL

August 21, 2009Pike County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 21, 2009, 4:18 PM CDT for Pike County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2009, 4:18 PM CDT (21:18 UTC)
Expired
Aug 21, 2009, 7:02 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Pike County, AL

What was reported inside it

TimeReportWhereRemark
Aug 21, 4:45 PM CDTFLASH FLOOD1 W Brundidge, ALSIX INCHES OF WATER FLOWING ACROSS S.A. GRAHAM BLVD IN BRUNDIDGE.
Aug 21, 5:00 PM CDTFLASH FLOOD4 S Mossy Grove, ALWATER FLOWING ACROSS ELBA HIGHWAY JUST NORTH OF THE SPRING HILL COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 212118
FFWBMX
ALC109-220015-
/O.NEW.KBMX.FF.W.0048.090821T2118Z-090822T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
418 PM CDT FRI AUG 21 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PIKE COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF BRUNDIDGE...

* UNTIL 715 PM CDT

* AT 416 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANTIOCH 
WHITEWATER CREEK...RICHLAND CREEK AND WALNUT CREEK ARE OF PARTICULAR 
CONCERN.   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF TWO TO FOUR INCHES  ARE POSSIBLE IN 
THE WARNED AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3177 8601 3181 8583 3170 8575 3169 8601

$$

12/SIRMON
3 follow-up statements
000 
WGUS74 KBMX 212208
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CDT FRI AUG 21 2009

ALC109-220015-
/O.CON.KBMX.FF.W.0048.000000T0000Z-090822T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIKE AL-
508 PM CDT FRI AUG 21 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
CENTRAL PIKE COUNTY...

AT 508 PM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANTIOCH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3177 8601 3181 8583 3170 8575 3169 8601

$$

12/SIRMON
000 
WGUS74 KBMX 212305
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 PM CDT FRI AUG 21 2009

ALC109-220015-
/O.CON.KBMX.FF.W.0048.000000T0000Z-090822T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIKE AL-
605 PM CDT FRI AUG 21 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
CENTRAL PIKE COUNTY...

AT 605 PM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANTIOCH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3177 8601 3181 8583 3170 8575 3169 8601

$$

12/SIRMON
000 
WGUS74 KBMX 220002
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
702 PM CDT FRI AUG 21 2009

ALC109-220012-
/O.CAN.KBMX.FF.W.0048.000000T0000Z-090822T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIKE AL-
702 PM CDT FRI AUG 21 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL PIKE
COUNTY...

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3177 8601 3181 8583 3170 8575 3169 8601

$$

12/SIRMON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:11 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 21, 3:11 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT FRI AUG 21 2009

.DISCUSSION...

THE COOL FRONT IS ON THE MOVE AND SHOULD REACH NW ALABAMA AROUND
SUNSET. SURFACE DEWPOINT HAS ALREADY FALLEN TO 61 DEGREES AT MEMPHIS
TENNESSEE. AHEAD OF THE FRONT...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS...WITH LOCALLY
STRONG STORMS SOUTH OF I-20 IN MORE UNSTABLE AIR MASS. THUNDERSTORM
INTENSITY AND COVERAGE WILL DECREASE AFTER SUNSET...BUT THERE WILL
BE ENOUGH LIFT ALONG FRONT FOR CONVECTIVE DEVELOPMENT EVEN AFTER
MIDNIGHT.

SURFACE FRONT SHOULD BE NEAR TROY ALABAMA BY SUNRISE SATURDAY AND
DIGGING UPPER TROF WILL PUSH MUCH DRIER ALOFT RAPIDLY SOUTHEASTWARD
INTO ALABAMA. THERE MAY BE SOME LINGERING LOW CLOUDS ACROSS
SOUTHEAST COUNTIES SATURDAY MORNING...BUT THESE SHOULD CLEAR OUT RAPIDLY.
AFTER MANY DAYS OF 70+ DEWPOINTS...DRIER AIR WILL OVERSPREAD ALL
OF CENTRAL ALABAMA OVER THE WEEKEND WITH DEWPOINTS FALLING INTO THE
UPPER 50S TO LOWER 60S. FORECAST LOWS WILL NOT LIKELY SET ANY
RECORDS...BUT READINGS WILL BE 5-10 DEGREES BELOW NORMAL.

DRY WEATHER WILL CONTINUE INTO EARLY NEXT WEEK AND TEMPERATURES
WILL WARM BACK TO NEAR AVERAGE VALUES AS UPPER TROF LIFTS OUT OF
REGION. ONCE TROF LIFTS OUT OF AREA...A RATHER FLAT PATTERN
DEVELOPS NEXT WEEK WITH A GRADUAL INCREASE IN MOISTURE OVER THE
SOUTHEAST STATES. THIS WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS
TO EASTERN COUNTIES BY WEDNESDAY AND THURSDAY.

58/ROSE

&&

.AVIATION...18Z TAF DISCUSSION.

MOIST AIRMASS REMAINS ACROSS THE AREA AHEAD OF AN APPROACHING COLD
FRONT. GENERALLY VFR BKN CEILINGS ACROSS MUCH OF THE AREA. LOCATIONS
WITH MVFR CONDITIONS SHOULD CONTINUE TO IMPROVE OVER THE NEXT
SEVERAL HOURS. EXPECT SCT SH/TS TO CONTINUE TO DEVELOP ACROSS THE
AREA THIS AFTERNOON. HARD TO PINPOINT AN EXACT TIME AT EACH TERMINAL
AND WILL COVER WITH VCTS. STRONGER STORMS WILL PRODUCE HEAVY
RAINFALL AND GUSTY WINDS.

THE FRONT WILL MOVE INTO THE NORTHWESTERN PORTION OF CENTRAL ALABAMA
AFTER 6PM TONIGHT AND CROSS THE AREA OVERNIGHT. A BROKEN LINE OF
THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG THE FRONT. STORMS COULD
PRODUCE HEAVY RAINFALL AND WIND GUSTS UP TO 40 MPH. ACTIVITY WILL
PUSH OUT OF TCL...BHM...AND EET BY 07Z AND OUT OF ANB...MGM AND TOI
BY 10Z. BEHIND THE FRONT...LOWERED CEILINGS COULD LINGER PAST
SUNRISE SATURDAY MORNING...BUT THINK A GENERAL CLEARING TREND WILL
OCCUR.

UNCLEAR AT THIS TIME AS TO THE LIKELIHOOD OF FOG DEVELOPMENT BEHIND
THE FRONT. WINDS ARE FORECASTED TO STAY UP AT MANY LOCATIONS...BUT
GROUND CONDITIONS WILL STILL BE RATHER MOIST. FOR NOW WILL INCLUDE
BKN MVFR CEILINGS AND WILL LIKELY UPDATE TO INCLUDE BR WITH NEXT
ISSUANCE.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     64  85  57  84  56 /  30  10   0   0   0
ANNISTON    66  86  60  85  60 /  30  10   0   0   0
BIRMINGHAM  67  87  61  84  60 /  30  10   0   0   0
TUSCALOOSA  66  89  60  86  60 /  30  10   0   0   0
CALERA      66  88  61  85  61 /  30  10   0   0   0
AUBURN      69  86  63  85  62 /  40  10   0   0   0
MONTGOMERY  69  90  63  88  62 /  40  10   0  10   0
TROY        71  89  62  88  60 /  40  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 21, 1:00 PM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT FRI AUG 21 2009

ALZ011>015-017>050-221800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH 7 PM AREA-WIDE AS A
COLD FRONT MOVES SOUTHEAST ACROSS THE AREA. THE PRIMARY THREATS WILL
BE WIND GUSTS TO 45 MPH AND ALSO TORRENTIAL RAINFALL RESULTING IN
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
REQUIRED TODAY.

12/SIRMON

In the hours before

Special weather statement, Aug 21, 2:36 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
236 PM CDT FRI AUG 21 2009

ALZ040-042-044-212030-
DALLAS-LOWNDES-MONTGOMERY-
236 PM CDT FRI AUG 21 2009

...SIGNIFICANT WEATHER ALERT FOR DALLAS...LOWNDES AND MONTGOMERY
COUNTIES UNTIL 330 PM CDT...

AT 235 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM AUTAUGAVILLE TO 7 MILES
EAST OF CAMDEN...OR ALONG A LINE EXTENDING FROM 13 MILES WEST OF
PRATTVILLE TO 7 MILES EAST OF CAMDEN...MOVING SOUTHEAST AT 15 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BENTON.
  MINTER.
  WHITE HALL.
  COLLIRENE.
  FARMERSVILLE.
  LOWNDESBORO.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:14 PM CDTSevere Thunderstorm WarningBMXSumter25 min
Aug 21, 3:53 PM CDTAreal Flood AdvisoryBMXPike3 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.